NEW ORLEANS—After a 43-year-old female with multiple sclerosis developed urethral melanoma, with the only potential risk factor being treatment with natalizumab, a humanized monoclonal antibody against α4 integrins, investigators sought to investigate the risk-exposure relationship.
The results were published recently in the journal Cancer Medicine.1
The study, led by Tulane University School of Medicine researchers and including participation from the William Jennings Bryan Dorn VA Medical Center in Columbia, SC, reviewed that case as well as all similar published cases, as well as cases of natalizumab-associated melanoma reported to regulatory agencies.
Included in the data was information from the Food and Drug Administration’s (FDA) Adverse Event Reporting System (FAERS) (2004-2014), a FDA Advisory Committee Meeting Report, and peer-reviewed publications. In addition, the manufacturer maintains an FDA-mandated Tysabri Safety Surveillance Program (part of the Tysabri Outcomes Unified Commitment to Health (TOUCH)) of natalizumab-treated patients in the United States.
Researchers statistically compared reporting completeness for natalizumab-associated melanoma cases in FAERs for which information was obtained entirely from the TOUCH program vs. cases where FAERS information was supplemented by TOUCH program information.
According to the results, FAERS included 137 natalizumab-associated melanoma reports in patients with multiple sclerosis. Median age at melanoma diagnosis was 45 years, with changes in preexisting nevi occurring in 16% of patients, history of cutaneous nevi occurring in 22%, diagnosis within two years of beginning natalizumab occurring in 34% and primary surgical treatment occurring in 74%.
Median age at diagnosis was similar, 41, among seven natalizumab-treated MS patients who developed biopsy-confirmed melanoma on treatment and reported in the literature, study authors noted. Among those patients, the melanoma diagnosis occurred following a median of 12 natalizumab doses. A history of mole or nevi was noted in four patients and a history of prior melanoma was noted in one patient.
“Clinicians should monitor existing nevi and maintain suspicion for melanoma developing in natalizumab-treated patients,” study authors wrote. “The TOUCH Safety Surveillance Program, currently focused on progressive multifocal leukoencephalopathy, should be expanded to include information on other serious complications including malignancies, particularly if they are immunologic in nature.”
1. Sabol RA, Noxon V, Sartor O, Berger JR, Qureshi Z, Raisch DW, Norris LB,Yarnold PR, Georgantopoulos P, Hrushesky WJ, Bobolts L, Ray P, Lebby A, Kane RC, Bennett CL. Melanoma complicating treatment with natalizumab for multiplesclerosis: A report from the Southern Network on Adverse Reactions (SONAR).Cancer Med. 2017 Jul;6(7):1541-1551. doi: 10.1002/cam4.1098. Epub 2017 Jun 20.PubMed PMID: 28635055; PubMed Central PMCID: PMC5504343.
WASHINGTON—If stacked, VA’s backlog of paper medical documents that are waiting to be digitalized—most generated by veterans’ visits to non-VA providers—would be over 5 miles high, according to a report from the VA inspector general.... View Article
Birth Control Pill Change Could Save VA $2 Million Annually PITTSBURGH—What if there was a method to prevent nearly 600 unintended pregnancies and save the VA about $2 million a year in prenatal, birth and... View Article